'I'm against it..it's an enabler' A recovering drug addict shares her thoughts on an FDA approved generic Narcan nasal spray

The FDA has recently approved a generic Narcan nasal spray that can reverse the effects of opioid overdose. The new option allows individuals who are not medical professionals to administer.

Posted: Apr 24, 2019 6:42 PM

TERRE HAUTE, Ind. (WTHI)- The FDA has introduced the first generic Narcan nasal spray.

Medical professionals have used the injectable version for years to revive patients of an opioid overdose.

The new option will allow individuals who are not medical professionals to administer the life-saving medication.

Vickie Sanquenetti is a recovering drug addict who highly disagrees with the introduction of this.

"I'm a recovered addict. I've got friends that are still fighting the battle with addiction and I have seen many people that I know and many people that I love transition from prescription drugs to heroin. It's just an on-going battle and it just breaks my heart," said Sanquenetti.

The spray would release into the nasal passage while the patient is lying on his or her back and the effects of an overdose would be reversed within minutes.

Hamilton Center Chief medical officer Ahsan Mahmood told News 10 this new spray is meant to help addicts.

"Improving access of the life-saving medicine is the goal. So it can be in more hands and it can be more available to more individuals and it's administered on time so more lives can be saved. So improving access to saving lives it's going to be the benefit of this generic version," said Mahmood.

Sanquenetti told us she appreciates the FDA making an effort to help but feels it will do the exact opposite.

"No. Absolute no-go. I think it's an enabler. This is just going to encourage people to get even higher and knock on death's door a lot more. I really think we will lose people a lot more because the numbers rise on a daily basis. We're losing people left and right," said Sanquenetti.

Chief Mahmood recommends that patients who use the spray after an overdose should still seek medical attention immediately. 

Article Comments

Terre Haute
Clear
78° wxIcon
Hi: 80° Lo: 56°
Feels Like: 80°
Robinson
Clear
76° wxIcon
Hi: 76° Lo: 55°
Feels Like: 76°
Indianapolis
Broken Clouds
76° wxIcon
Hi: 74° Lo: 59°
Feels Like: 76°
Rockville
Clear
78° wxIcon
Hi: 75° Lo: 54°
Feels Like: 80°
Casey
Few Clouds
77° wxIcon
Hi: 76° Lo: 55°
Feels Like: 79°
Brazil
Clear
78° wxIcon
Hi: 75° Lo: 55°
Feels Like: 80°
Marshall
Clear
78° wxIcon
Hi: 77° Lo: 56°
Feels Like: 80°
Rain Ending, Then Cooler
WTHI Planner
WTHI Temps
WTHI Radar

WTHI Events